MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-30
Medical Device Problem Codes Unintended Ejection (1234); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/23/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that when the stent delivery was not smooth due to resistance in the catheter.When the stent was retracted into the microcatheter, it was found to have great resistance.The stent could not move forward or backwards in the catheter.After repeated attempts, the surgeon pulled off the guidewire of the stent.Neither the stent of microcatheter were implanted, and the stent was removed with the microcatheter.Replacement products were used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed retention of contrast agent.The patient was undergoing surgery for treatment of an amorphous, unruptured aneurysm of the cavernous sinus of the right internal carotid artery (ica) with a max diameter of 9.5 mm and a 4.6 mm neck diameter.It was noted the patient's vessel tortuosity was moderate.It was unknown if dual antiplatelet therapy (dapt) was administered.Additional information was received and it was reported that pipeline was inside the microcatheter marksman, and it was unknown whether the stent or push wire or catheter was damaged.
 
Additional Manufacturer Narrative
Product analysis: as found condition (condition of returned device): a pipeline flex embolization device and a marksman catheter were returned for analysis within a shipping box and within a sealed plastic biohazard pouch.Visual inspection/damage location details: (pli-10) the pipeline flex pushwire was found to be kinked at ~32.8cm and at ~40.0cm from proximal end.The pipeline flex embolization device was found be broken at distal end of hypotube.The ptfe shrink tubing was found intact on broken segment.The proximal bumper, pad and re-sheathing marker were found to be missing.The dps restraints/sleeves, tip coil and braid were found to be missing.Upon further analysis a pipeline pusher segment was found within marksman hub.The segment was then removed from hub.During removal, the distal pipeline segment was inadvertently detached from proximal bumper.The marksman catheter body was then dissected to remove remainder of pipeline.The proximal bumper, re-sheathing pad, and pad restraint were found to be intact.The dps sleeves were found to be intact with contrast and blood residue.The tip coil was found to be damaged.The proximal braid end was found to be collapsed and frayed.The distal braid end was found to be collapsed and frayed.No other anomalies were observed.(pli-20) upon visual inspection, no damages were found with the marksman hub or distal tip.However, the pipeline pusher segment was found within the hub.The pusher segment was then removed from the hub.The marksman catheter body was found to be kinked at ~28.4cm, at ~27.0cm, at ~24.1cm, at ~10.8cm and kinked at ~1.3cm from distal tip.The marksman total length was measured to be 160.7cm (reference 157.0cm).The marksman useable length was measured to be 153.0cm (specification 150.0cm ± 3cm).No other anomalies were observed.Testing/analysis (including sem reports): the broken distal hypotube was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the broken hypotube end shows fatigue cracking area is visible on the fracture.The fatigue cracking initiated from the wire surface area.The rest of the fracture failed via overload.No other anomalies were observed.(pli-20) the marksman catheter could not be used for resistance testing due to its damaged condition.Conclusion based on the device analysis and reported information, the customer¿s report of ¿resistance/stuck during delivery¿ was confirmed.Possible contributor for resistance is lack of continuous flush during delivery.Based on the returned devices, there was no non-conformance to specifications identified that led to the resistance during delivery issues.Regarding the pushwire broken at distal hypotube, the investigation determined that this event was similar to an event that had already been investigated, regarding the pipeline flex pushwire separation issue; therefore, another investigation is not necessary.Based on the returned device, the customer report of ¿catheter resistance¿ was confirmed.Possible contributors for ¿catheter resistance¿ are ped/delivery system damage, catheter damage, user does not maintain continuous flush, resistance during delivery/retrieval, and user re-sheaths more than two times.Customer reported that patient vessel tortuosity as moderate.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13062566
Report Number2029214-2021-01656
Device Sequence Number16520514
Product Code OUT
UDI-Device Identifier00847536016804
UDI-Public00847536016804
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2024
Device Model NumberPED-475-30
Device Catalogue NumberPED-475-30
Device Lot NumberB157600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/23/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2021
Initial Report FDA Received Date12/22/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age53 YR
Patient SexFemale